Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 5, 2011Madison County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 5, 2011, 5:28 PM EDT for Madison County, Oglethorpe County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 5:28 PM EDT (21:28 UTC)
Expired
Aug 5, 2011, 6:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

Counties Madison County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 126 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WWUS82 KFFC 052128
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI AUG 5 2011

GAZ027-036-038-039-052200-
528 PM EDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILKES...
OGLETHORPE...MADISON AND CLARKE COUNTIES UNTIL 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POCATALIGO TO HUTCHINGS...MOVING EAST AT 10
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKES...OGLETHORPE...MADISON AND CLARKE COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANFORD...
DUNLAP...STEPHENS...SANDY CREEK RECREATION AREA...WINTERVILLE...
BARRETTS MILL...NEESE...HULL...ARNOLDSVILLE...DIAMOND HILL...
POCATALIGO...ILA...HUTCHINGS...DIAMOND HILL AND CRAWFORD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8280 3377 8321 3403 8340 3404 8336
      3405 8339 3413 8335 3416 8336 3420 8340
      3427 8330 3425 8325 3425 8316 3427 8311
      3423 8308 3417 8309 3404 8308
TIME...MOT...LOC 2129Z 268DEG 8KT 3423 8329 3403 8328
          3382 8317

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:08 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 5, 4:08 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT FRI AUG 5 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT RADAR SHOWS SCATTERED TSTMS DEVELOPING IN THE SAVANNAH
RIVER VALLEY...SOUTHWEST GA AND EXTREME NORTHWEST GA. THE GFS/
NAM AND HRRR MODELS REMAIN IN GOOD AGREEMENT IN MAINTAINING A WEAK
FRONTAL BOUNDARY OVER THE NORTH GA BORDER THROUGH TONIGHT...AS A
UPPER LEVEL SHORTWAVE APPROACHES NORTH GA. THIS DISTURBANCE
COMBINED WITH THE FRONT WILL TRIGGER SCATTERED TSTMS OVER NORTH GA
TONIGHT. THE TSTMS IN THE SOUTHWEST AND EAST SHOULD DISSIPATE
AFTER SUNSET.

THE HOT AND MOIST UNSTABLE AIRMASS THAT HAS PREVAILED OVER GA
FOR THE PAST SEVERAL DAYS WILL CONTINUE THROUGH SUNDAY. THIS
UNSETTLED WEAK PRESSURE PATTERN WILL ALLOW FOR SCATTERED TSTMS
TO DEVELOP EACH AFTERNOON AND EVENING.

HAVE EXTENDED THE HEAT ADVISORY FOR PORTIONS OF CENTRAL GEORGIA
THROUGH SUNDAY WITH HEAT INDICES IN THE 105 TO 110 RANGE.

GENERALLY USED MET MOS GUIDANCE TEMPS AND POPS BASED ON RECENT
VERIFICATION SCORES.

16

&&

.CLIMATE...

RECORDS FOR 08-06

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1930     75 1917     76 1981     58 1948
                                                    1915
                                                    1912
   KATL     100 1980     66 1894     77 1980     58 1948
   KCSG     100 1980     81 2001     78 1987     60 1948
                            1975
                            1961
   KMCN     101 1980     78 1932     77 1954     59 1948
                1953

RECORDS FOR 08-07

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 2007     75 1904     76 1918     58 2004
                1930                                1948
                1925                                1915
   KATL     101 1980     72 1904     78 1980     60 1948
                1935
   KCSG     100 1980     79 1974     77 2007     58 1950
                                        2002
   KMCN     100 2007     81 1904     76 1987     60 1950
                1980                    1943

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UNSETTLED WEATHER TO CONTINUE THROUGH THE PERIOD WITH MODELS
SHOWING ANOTHER BOUNDARY DRIFTING SOUTH FROM THE OHIO-TENNESSEE
VALLEY REGION AND APPROACHING NORTH GEORGIA BY MID WEEK. WILL
CONTINUE PREVIOUS FORECAST TREND WITH POPS GENERALLY IN THE 20 TO
30 PERCENT RANGE FOR NOW. HOWEVER...IF LATER RUNS SUPPORT IT
HIGHER POPS MAY BE NEEDED WEDNESDAY-THURSDAY WITH FRONT
APPROACHING. WARM TEMPS WILL BE THE RULE. MAY SEE READINGS
APPROACH THE CENTURY MARK AGAIN OVER PORTIONS OF CENTRAL GEORGIA
MONDAY.

49

AVIATION...
18Z UPDATE... VFR CONDITIONS CONTINUE ACROSS THE AREA
BUT SOME AFTERNOON CU IS BEGINNING TO POP UP ACROSS THE STATE. A
FEW ISOLATED SHOWERS HAVE ALSO BEGUN TO POP BUT NOTHING NEAR THE
TAF SITES. EXPECTING CONDITIONS TO STAY VFR THROUGH THE PERIOD
WITH SOME CB GETTING CLOSE THIS AFTERNOON BETWEEN 20Z-01Z WINDS
WILL BE MAINLY OUT OF THE WEST AND LIGHT...LESS THAN
10KT...THROUGH THE PERIOD. AFTERNOON AND EARLY EVENING CONVECTION
SHOULD STAY AWAY FROM THE TAF SITES BUT WOULD NOT BE SURPRISED TO
SEE AN ISOLATED STORM MOVE ACROSS ONE OF THE AIRPORTS. CEILINGS
SHOULD STAY SCT EXCEPT IN AND AROUND SHRA/TSRA DEVELOPMENT IN THE
4000-6000FT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  93  74  96 /  20  40  10  30
ATLANTA         75  91  74  93 /  20  40  10  30
BLAIRSVILLE     68  82  72  88 /  30  50  30  30
CARTERSVILLE    71  90  72  93 /  20  40  20  30
COLUMBUS        77  97  76  98 /  10  40  10  30
GAINESVILLE     74  89  74  93 /  30  40  20  30
MACON           74  97  74  98 /  20  40  10  30
ROME            72  91  73  93 /  30  40  30  30
PEACHTREE CITY  71  92  73  94 /  10  40  10  30
VIDALIA         77  97  76  98 /  20  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...JOHNSON...
LAURENS...MACON...MARION...MONTGOMERY...MUSCOGEE...PEACH...
PULASKI...SCHLEY...STEWART...SUMTER...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...WEBSTER...WHEELER...
WILCOX...WILKINSON.

&&
Hazardous weather outlook, Aug 5, 6:13 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EDT FRI AUG 5 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
613 AM EDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IN EFFECT FOR CENTRAL AND PARTS OF NORTH GEORGIA.
SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE SOUTHERN PLAINS. A
WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA AND A SURFACE TROUGH
OVER THE CAROLINAS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HEAT INDEX VALUES OF 105 TO 110 THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF NORTH
GEORGIA. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST
ADVISORY. THE PRIMARY HAZARDS IN THUNDERSTORMS WILL BE GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DISCUSSION...
A MOIST AIRMASS REMAINS IN PLACE...WITH MODERATE
INSTABILITY...ESPECIALLY ACROSS EASTERN AND SOUTHERN GEORGIA.
MODELED AFTERNOON CAPES ARE 1500-2000 J/KG...AND LIFTED INDEX
VALUES ARE BETWEEN -2 AND -4. THIS INSTABILITY...COMBINED WITH THE
SURFACE TROUGH...REMAINING OUTFLOW BOUNDARIES...AND THE WEAK
FRONTAL BOUNDARY...WILL ALLOW FOR SCATTERED THUNDERSTORMS TODAY.
ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 5, 4:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT FRI AUG 5 2011

GAZ023>025-052130-
449 PM EDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING AND HEAVY
RAIN IN BANKS...HALL AND JACKSON COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LULA...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BANKS...HALL AND JACKSON COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE HOLLINGSWORTH...LULA...HOMER...
GILLSVILLE...BANKS CROSSING AND MAYSVILLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3422 8340 3420 8375 3447 8374 3447 8363
      3444 8362 3448 8357 3448 8352
TIME...MOT...LOC 2049Z 352DEG 9KT 3439 8361
Special weather statement, Aug 5, 5:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT FRI AUG 5 2011

GAZ027-036-038-039-052200-
528 PM EDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILKES...
OGLETHORPE...MADISON AND CLARKE COUNTIES UNTIL 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POCATALIGO TO HUTCHINGS...MOVING EAST AT 10
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKES...OGLETHORPE...MADISON AND CLARKE COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANFORD...
DUNLAP...STEPHENS...SANDY CREEK RECREATION AREA...WINTERVILLE...
BARRETTS MILL...NEESE...HULL...ARNOLDSVILLE...DIAMOND HILL...
POCATALIGO...ILA...HUTCHINGS...DIAMOND HILL AND CRAWFORD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8280 3377 8321 3403 8340 3404 8336
      3405 8339 3413 8335 3416 8336 3420 8340
      3427 8330 3425 8325 3425 8316 3427 8311
      3423 8308 3417 8309 3404 8308
TIME...MOT...LOC 2129Z 268DEG 8KT 3423 8329 3403 8328
          3382 8317

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:49 PM EDTSpecial Weather StatementFFCBanks41 min
Aug 5, 4:56 PM EDTSevere Thunderstorm WarningFFCDade, Walker49 min
Aug 5, 5:50 PM EDTSpecial Weather StatementFFCWalker25 min
Aug 5, 6:02 PM EDTSpecial Weather StatementFFCMadison, Oglethorpe, Wilkes43 min
Aug 5, 6:17 PM EDTSevere Thunderstorm WarningFFCMadison28 min
Aug 5, 6:32 PM EDTFlash Flood WarningFFCMadison2 hr
Aug 5, 7:33 PM EDTSpecial Weather StatementFFCOconee, Walton27 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.